Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Morristown, TN

January 18, 1999Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 18, 1999, 1:59 AM EST for Hamilton County, Marion County, Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 1999, 1:59 AM EST (06:59 UTC)
Expired
Jan 18, 1999, 3:00 AM EST
In force
61 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Hamilton County, TN, Marion County, TN

What was reported inside it

TimeReportWhereRemark
Jan 18, 2:10 AM ESTHail 1.25Chattanooga, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 17, 10:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS54 KMRX 180700 RRA
SVRMRX
TNC065-115-180800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 AM EST MON JAN 18 1999

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EASTERN TENNESSEE
  MARION COUNTY IN EASTERN TENNESSEE

* UNTIL 300 AM EST (200 AM CST)

* AT 155 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS JUST NORTHEAST OF JASPER... MOVING
  NORTHEAST AT 45 MPH WITH THE ENTIRE LINE MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  SODDY DAISY BY 205 AM
  CHATTANOOGA BY 220 AM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 8:45 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Jan 17, 8:45 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EST SUN JAN 17 1999

CURRENT SURFACE ANALYSIS REVEALING A NARROW SURGE OF WARM..MOIST
AIR OVER MIDDLE TN AND CENTRAL KY WITH DEWPOINTS IN THE 50S. WATER
VAPOR SATELLITE IMAGERY CURRENTLY SHOWING WELL DEFINED SHORT WAVE
OVER AR/WEST TN AND A DIGGING JET STREAK OVER THE CENTRAL PLAINS.
THESE FEATURES SHOULD COMBINE TO PRODUCE SOME SEVERE TSTORMS LATER
TONIGHT. WOULD RECOMMEND MENTIONING 'SOME STORMS POSSIBLY SEVERE'
TONIGHT ACROSS AREA RECENTLY OUTLOOKED BY SPC.

WITH DEWPOINTS IN THE 50S CURRENTLY AT OUR DOORSTEP...WOULD MENTION
TEMPS REMAINING STEADY OR SLOWLY RISING OVERNIGHT. ALSO...CURRENT VWP
FROM KMRX SHOWING WINDS AROUND 20 TO 30 KNOTS AT 3000-4000 FEET.
EXPECT THESE WINDS TO INCREASE LATER TONIGHT..SO WINDS WILL NEED TO
BE RAISED A CATEGORY IN ALL MT ZONES TO REFLECT BREEZY CONDITIONS. A
WIND ADVISORY MIGHT NOT BE A BAD IDEA FOR THE MT ZONES TONIGHT AS
SUSTAINED WINDS WILL LIKELY BE AROUND 25 KNOTS ACROSS THE HIGHEST
ELEVATIONS.

DMG

In the hours before

Special weather statement, Jan 17, 9:45 PM EST, 4 hours 14 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EST SUN JAN 17 1999

...SEVERE THUNDERSTORMS POSSIBLE LATER TONIGHT OVER MOST OF EAST
TENNESSEE AND A PORTION OF SOUTHWEST VIRGINIA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TONIGHT ACROSS
MOST OF EAST TENNESSEE AND A PORTION OF SOUTHWEST VIRGINIA. THE
SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE EXTENDING FROM
COPPERHILL IN POLK COUNTY...TO THE SMOKY MOUNTAINS...TO THE TRI
CITIES AND TO WISE VIRGINIA. THIS INCLUDES THE CHATTANOOGA...
KNOXVILLE...AND TRI CITIES METRO AREAS.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS MIDDLE TENNESSEE TONIGHT AND SHOULD APPROACH THE CUMBERLAND
PLATEAU BEFORE MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE AS THE
LINE CROSSES THE EAST TENNESSEE VALLEY LATER TONIGHT AROUND MIDNIGHT
AND THEREAFTER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN.

LOCAL SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY NEED TO
BE ACTIVATED LATER TONIGHT. ALSO...RESIDENTS ACROSS THE REGION ARE
ADVISED TO STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO
AND TV STATIONS FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

DMG
Local storm report, Jan 18, 12:02 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1202 AM EST MON JAN 18 1999

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    COUNTY WIDE               TN   0.75 INCH HAIL
01/17/99   SCOTT                          NICKEL SIZED HAIL THROUGHOUT
                                          COUNTY.  REPORTED BY
                                          DISPATCH.

1145 PM    COVE LAKE                 TN   1.00 INCH HAIL
01/17/99   CAMPBELL                       REPORTED BY DISPATCH.
Local storm report, Jan 18, 12:02 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1202 AM EST MON JAN 18 1999

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    COUNTY WIDE               TN   0.75 INCH HAIL
01/17/99   SCOTT                          NICKEL SIZED HAIL THROUGHOUT
                                          COUNTY.  REPORTED BY
                                          DISPATCH.

1145 PM    COVE LAKE                 TN   1.00 INCH HAIL
01/17/99   CAMPBELL                       REPORTED BY DISPATCH.
Local storm report, Jan 18, 1:45 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
145 AM EST MON JAN 18 1999

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    DEER LODGE                TN   WIND DAMAGE
01/17/99   MORGAN                         TREES DOWN.  REPORTED BY
                                          DISPATCH.

1230 AM    EAST PART COUNTY          TN   1.00 INCH HAIL
01/18/99   KNOX                           REPORTED BY HAM

100 AM     NEAR CHEROKEE LAKE        TN   0.75 INCH HAIL
01/18/99   HAMBLEN                        REPORTED BY HAM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:05 PM ESTSevere Thunderstorm WarningMRXMorgan, Scott40 min
Jan 17, 11:25 PM ESTSevere Thunderstorm WarningMRXCampbell35 min
Jan 17, 11:59 PM ESTSevere Thunderstorm WarningMRXKnox, Loudon51 min
Jan 18, 12:22 AM ESTSevere Thunderstorm WarningMRXBlount33 min
Jan 18, 12:45 AM ESTSevere Thunderstorm WarningMRXJefferson30 min
Jan 18, 12:49 AM ESTSevere Thunderstorm WarningMRXGrainger, Hamblen26 min
Jan 18, 1:00 AM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie60 min
Jan 18, 1:00 AM ESTSevere Thunderstorm WarningMRXBledsoe60 min
Jan 18, 1:13 AM ESTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea47 min
Jan 18, 1:24 AM ESTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins31 min
Jan 18, 1:24 AM ESTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier31 min
Jan 18, 1:39 AM ESTSevere Thunderstorm WarningMRXSullivan, Washington31 min
Jan 18, 2:26 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.